Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2011, 11:43 PM CDT for Edmunds County, Faulk County, McPherson County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 11:43 PM CDT (04:43 UTC)
- Expired
- Jul 30, 2011, 12:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 42 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 11:59 PM CDT | TSTM WND GST 60 | 9 Se Ipswich, SD | TREE BRANCHES DOWN. 3 INCH DIAMTER BRANCHES. |
| Jul 30, 12:20 AM CDT | TSTM WND GST 60 | 6 Sw Mina, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
025
WUUS53 KABR 300443
SVRABR
SDC045-049-089-300515-
/O.NEW.KABR.SV.W.0152.110730T0443Z-110730T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1143 PM CDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF IPSWICH...MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
IPSWICH AND PEMBROOK COLONY AROUND 1150 PM CDT...
CRAVEN CORNER AND PLAINVIEW COLONY AROUND 1155 PM CDT...
DEERFIELD COLONY AND MINA AROUND 1205 AM CDT...
LONG LAKE COLONY AROUND 1210 AM CDT...
WETONKA AROUND 1215 AM CDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 248 AND 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4575 9878 4561 9872 4520 9872 4521 9927
4554 9937
TIME...MOT...LOC 0443Z 245DEG 36KT 4543 9912
WIND...HAIL 60MPH <.75IN
$$
CONNELLY1 follow-up statement
830 WWUS53 KABR 300504 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1204 AM CDT SAT JUL 30 2011 SDC089-300514- /O.CAN.KABR.SV.W.0152.000000T0000Z-110730T0515Z/ MCPHERSON SD- 1204 AM CDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. LAT...LON 4520 9872 4521 9914 4555 9917 4559 9873 TIME...MOT...LOC 0504Z 260DEG 36KT 4541 9883 $$ SDC045-049-300515- /O.CON.KABR.SV.W.0152.000000T0000Z-110730T0515Z/ FAULK SD-EDMUNDS SD- 1204 AM CDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN EDMUNDS AND NORTHEASTERN FAULK COUNTIES UNTIL 1215 AM CDT... AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRAVEN CORNER...OR 7 MILES SOUTHEAST OF IPSWICH...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MINA AROUND 1210 AM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 257 AND 277. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4520 9872 4521 9914 4555 9917 4559 9873 TIME...MOT...LOC 0504Z 260DEG 36KT 4541 9883 WIND...HAIL 60MPH <.75IN $$ TMT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:50 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 29, 9:50 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 950 PM CDT FRI JUL 29 2011 .UPDATE...REST OF TONIGHT LINE OF THUNDERSTORMS CONTINUES TO ADVANCE EASTWARD ACROSS NORTH CENTRAL SD. UPDATED GRIDS TO INCREASE PRECIP CHANCES ACROSS THIS AREA UP THROUGH 06Z AND BROUGHT HIGHER POPS A TAD FARTHER EASTWARD CLOSER TO THE JAMES RIVER VALLEY. INCREASED SKY COVER AS WELL ACROSS NORTH CENTRAL/NORTHEAST SD. && .PREVIOUS DISCUSSION... .SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT THIS EVENING AND OVERNIGHT...STORMS ARE BEGINNING TO FIRE IN FAR EASTERN WYOMING IN RESPONSE TO DIURNAL HEATING AND A MID-LEVEL SHORTWAVE MOVING OUT OF THE ROCKIES. STORMS SHOULD CONTINUE TO DEVELOP AND MOVE INTO AN ENVIRONMENT FAVORABLE FOR ISOLATED SEVERE WEATHER IN WESTERN AND CENTRAL SD WITH MLCAPE VALUES AOA 2000 J/KG AND EFFECTIVE SHEAR BETWEEN 30-40 KTS. STORM INTENSITY MAY DECREASE AS SURFACE INSTABILITY WANES WITH THE LOSS OF DIRUNAL HEATING...BUT A MODEST 25-35 KT LLJ MAY KEEP SOME SHOWERS AND THUNDERSTORMS ONGOING THROUGH THE OVERNINGHT...ESPECIALLY IN OUR NORTHERN TIER COUNTIES. SATURDAY AND SATURDAY NIGHT...SATURDAY MORNING WILL BEGIN WITH OVERNINGHT SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST OF THE CWA. AN UPPER LEVEL SHORTWAVE WILL BE PROGRESSING EAST ACROSS SOUTH CENTRAL CANADA...WITH A SURFACE PRESSURE TROUGH MAKING ITS WAY SOUTHEAST THROUGH ND INTO THE NORTHERN PARTS OF THE CWA. THIS BOUNDARY WILL SERVE AS A FOCAL POINT FOR POTENTIAL SEVERE WEATHER SATURDAY AFTERNOON AND EVENING. ALTHOUGH THE BEST UPPER-LEVEL SUPPORT WILL BE PRIMARILY NORTH OF OUR AREA CLOSER TO THE SHORTWAVE...SUFFICIENT SURFACE INSTABILITY AND MODEST SHEAR SHOULD SUPPORT SEVERE STORMS AS THEY BUILD INTO OUR CWA FROM MN AND ND. LOCATIONS ALONG THE MISSOURI RIVER AND POINTS WESTWARD SHOULD STAY DRY AS WARM AIR ADVECTION ALOFT INHIBITS MOST CONVECTIVE DEVELOPMENT. SUNDAY AND SUNDAY NIGHT...500 MB RIDGE WILL MOVE INTO THE NORTHERN PLAINS ON SUNDAY. SURFACE BOUNDARY FROM SATURDAY NIGHT WILL STALL OVER THE SOUTHEASTERN PART OF THE CWA...WITH A HIGH PRESSURE TAKING OVER ACROSS THE AREA. SKIES WILL BE MOSTLY CLEAR AND HIGH TEMPERATURES WILLL BE SLIGHTLY ABOVE AVERAGE. AS THE HIGH PRESSURE CENTER SLIDES OFF TO THE EAST...WINDS WILL TURN ONCE AGAIN TO OUT OF THE SOUTH BRINGING AN INCREASE IN HUMIDITY. THIS WILL BE ESPECIALLY EVIDENT SUNDAY NIGHT...AS A STRONG LLJ DEVELOPS ACROSS THE CENTRAL PART OF THE STATE. ALTHOUGH MOST CONVECTIVE ACTIVITY ALONG THE NOSE OF THE LLJ SHOULD REMAIN IN ND...CANNOT RULE OUT A THUNDERSTORM OR TWO IN OUR NORTHERN COUNTIES. .LONG TERM...MONDAY THROUGH FRIDAY EARLY ON IN THE PERIOD...HOT TEMPERATURES THROUGHOUT THE ENTIRE BOTTOM HALF OF THE ATMOSPHERE WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES OVER 100 DEGREES. COULD BE DEALING WITH A HEAT-RELATED HEADLINE IN THE COMING DAYS FOR MONDAY. BEYOND MONDAY...TEMPERATURES COOL BACK DOWN CLOSER TO NORMAL AND LOW LEVEL MOISTURE DECREASES FROM 70S DEWPOINTS BACK DOWN TO 60S DEWPOINTS. AS FOR PRECIPITATION CHANCES...GOOD MID-LEVEL WAA/FORCING ZONE WORKS WEST TO EAST ACROSS THE CWA IN CONJUNCTION WITH A MID-LEVEL SHORTWAVE PROGGED TO MOVE ACROSS THE REGION LATE SUNDAY NIGHT/EARLY MONDAY. PRETTY GOOD CHANCE OF SEEING LATE NIGHT ELEVATED THUNDERSTORMS DEVELOPING OUT ACROSS PORTIONS OF WESTERN/CENTRAL SOUTH DAKOTA AND PROPAGATING EAST DURING THE FIRST HALF OF THE DAY MONDAY. HOWEVER...THE ATMOSPHERE LOOKS CAPPED OFF TO WIDESPREAD AFTERNOON/EVENING SURFACE=BASED CONVECTION OVER THIS CWA ON MONDAY AS BY THEN...MID-LEVEL TEMPS ARE FORECAST TO WARM TO +13C TO +15C. CAN'T RULE OUT AN ISOLATED THUNDERSTORM GOING UP ON THE SOUTHEASTWARD MOVING SURFACE FRONTAL BOUNDARY LATE IN THE DAY ON MONDAY. HOWEVER...AT THIS TIME...BETTER CHANCES FOR MEANINGFUL CONVECTION LOOK TO STAY NORTH AND EAST OF THIS CWA. DRIER AND SOMEWHAT COOLER CONDITIONS BUILD INTO THE CWA TUESDAY AND WEDNESDAY...BEFORE THE UPPER ATMOSPHERE RELOADS WITH ANOTHER SHORTWAVE TROF THAT IT SENDS THROUGH THE NORTHERN PLAINS. BY WEDNESDAY NIGHT/THURSDAY RETURN FLOW MOISTURE AND LOW TO MID LEVEL WAA WILL BE IN PLACE HELPING TO PROMOTE BETTER CHANCES FOR THUNDERSTORMS ACROSS THE CWA. THERE IS ANOTHER FRONTAL BOUNDARY BEING PROGGED TO SAG SOUTHWARD INTO THE CWA TOWARD THE END OF THE PERIOD...AND THIS WOULD ALSO HELP TO FOCUS SOME THUNDERSTORM DEVELOPMENT LATER IN THE WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVER THE NEXT 24 HOURS OUTSIDE OF THE REMNANTS OF THUNDERSTORMS THAT COULD MOVE INTO THE KMBG/KPIR TERMINALS LATE THIS EVENING. ADDITIONAL STORM DEVELOPMENT POSSIBLE IN THE EARLY MORNING HOURS ACROSS THE KMBG/KABR TERMINALS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...MARTIN LONG TERM...DORN AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 2:45 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT FRI JUL 29 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 245 PM CDT FRI JUL 29 2011 /145 PM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING AS A FRONTAL BOUNDARY DROPS SOUTH. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST INTO NEXT WEEK. IN ADDITION HEAT INDICES WILL CLIMB INTO THE 100-105 DEGREE RANGE THIS WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. TDK
In the hours before
Local storm report, Jul 29, 5:55 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 S AKASKA 45.23N 100.12W
07/28/2011 E1.75 INCH POTTER SD COCORAHS
DAMAGE TO CORN FROM PENNY TO GOLF BALL SIZED HAIL
&&
EVENT NUMBER ABR1100027
CONNELLYSpecial weather statement, Jul 29, 8:11 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT FRI JUL 29 2011 SDZ003-015-300145- CORSON-DEWEY- 711 PM MDT FRI JUL 29 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY AND WESTERN CORSON COUNTIES UNTIL 745 PM MDT... AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF THUNDER HAWK TO 10 MILES SOUTH OF SHAMBO RANCH TO 9 MILES NORTH OF DUPREE...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...THUNDER HAWK...KELDRON AND ISABEL. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
Local storm report, Jul 29, 9:31 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST EAGLE BUTTE 45.00N 101.24W
07/29/2011 M55 MPH DEWEY SD MESONET
MEASURED AT SDSU MESONET SITE
&&
TMTLocal storm report, Jul 29, 9:42 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 NE EAGLE BUTTE 45.03N 101.20W
07/29/2011 E60 MPH DEWEY SD PUBLIC
VERY STRONG WINDS THAT MADE THE ATTIC DOOR BOUNCE UP
AND DOWN
&&
EVENT NUMBER ABR1100028
EWYLocal storm report, Jul 29, 9:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
957 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 1 N RIDGEVIEW 45.10N 100.80W
07/29/2011 E60 MPH DEWEY SD PUBLIC
&&
EVENT NUMBER ABR1100029
EWYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 15 min |
| Jul 29, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 29, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jul 29, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 25 min |
| Jul 29, 11:12 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 48 min |
| Jul 30, 12:15 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 22 min |
| Jul 30, 11:06 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 39 min |
| Jul 30, 3:56 PM CDT | Heat Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.